Heavy Rain, Rock
- When
- July 15, 12:00 AM CST to 2:00 AM CST
- Where
- Rock County, Beloit
- Reported by
- NEWSPAPER
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Clusters of thunderstorms over central Wisconsin merged and strengthened into a broad line as they moved southeast through south-central and southeast Wisconsin during the pre-dawn hours of July 15, 2003. Powerful downburst, straight-line winds gusting to an estimated 65 knots (75 mph) resulted in tree, power-line, and structural damage primarily from souhteastern Columbia through parts of…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters of thunderstorms over central Wisconsin merged and strengthened into a broad line as they moved southeast through south-central and southeast Wisconsin during the pre-dawn hours of July 15, 2003. Powerful downburst, straight-line winds gusting to an estimated 65 knots (75 mph) resulted in tree, power-line, and structural damage primarily from souhteastern Columbia through parts of Dodge, Jeffeson, Waukesha, Rock, Walworth, Racine, and Kenosha Counties. Associated, brief, intense rains lowered visibilities to less than 50 yards, leading to minor ponding of water in low spots as well. In southwestern Dodge County, a church and 6 homes sustained tree debris damage. In Jefferson County, where the storms were the most intense, there were many reports of toppled trees and powerlines, especially in the cities of Watertown and Fort Atkinson. Several homes and vehicles in both cities sustained tree debris damage. In Fort Atkinson, 24 power-linen poles were toppled by tree debris, resulting in the loss of electricity to 5800 customers in the area. In the village of Sullivan, the hurricane-force winds managed to enter the attic of a church through a vent, resulting in part of the roof exploding outward. Northwest of Palmyra, a pivot irrigation system on a large vegetable farm was flipped over and damaged. Nearby lightning struck a power-line leading to a current surge into a home which resulted in electrical damage. A Watertown women was injured after being struck be lightning. As the storms moved through Waukesha their powerful winds flipped over a semi-tractor on Interstate 94 just south of Delafield. In addtion, the winds pushed a tree onto a van in Beloit, resulting in minor damage. West of the city of Kenosha (Kenosha Co.), three, parked, semi-tractors were severly damaged due to a lightning fire. The storms weakened as they moved southeast over the Lake Michigan waters. All together, 11,500 customers lost electricity for several hours due to the storms, primarily in the counties of Jefferson, Waukesha, and Rock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 255 PM CDT MON JUL 14 2003 FCST FOCUS ON UPCOMING TSTM EVENT TONIGHT INTO TUE MRNG. SAT PIX SHOWING CI SHIELD HAS OVRSPRD SRN WI THIS AFTN AS LINE OF SHWRS AND TSTMS TO OUR WEST CONTINUE TO DCRS IN INTENSITY AND COVERAGE. INDICES ACRS SRN WI ARE AT A MIN ATTM BUT XPCTD TO INCRS LTR TNGT AS BEST DYNAMICS BEGIN TO PUSH INTO CWA. H300 JET STREAK STILL PROGGD TO AFFECT MAINLY NRN HLF OF WI WITH LESSER FORCING IN THE SOUTH. BEST VORT MAX IS ALSO TO OUR N. 40-50 KT LLJ XPCTD TO PULL HIGHER MOISTURE FIELD INTO SRN WI AHD OF APRCHG CDFNT THAT CROSSES OUR AREA DURG THE NIGHT. PWTR VALUES RISE TO 1.86 AFT 09Z...HWVR ONLY MINOR CAPE VALUES SEEN ON BUFKIT WITH LI/S ARD -2. GOOD WIND SHEAR. SO ALTHO SVR WORDING HAS BEEN REMOVED IN FCST HAVE LEFT IN MENTION OF STG GUSTY TSTM WINDS AND PSBL HEAVY RAINFALL. HOLD ONTO MENTION OF SHWRS/TSTMS INTO TUE MRNG THEN PTSNY SKIES. DROP OFF IN DEWPTS MAY NOT BE THAT NOTICEABLE UNTIL TUE NGT. NEXT CHC OF RAIN WILL BE ON FRI. HAVE GNRLY STAYED WITH WARMER LOOK OF PREV FCST...A TWEAK UP FROM WHAT NEW TEMP GUID IS PROPOSING. .MKX...NONE.
WIZ046-047-051-052-056>060-062>072-150500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1007 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY THREAT. A LINE OF THUNDERSTORMS IS EXPECTED TO FORM AHEAD OF A COLD FRONT...AND SWEEP INTO SOUTH CENTRAL WISCONSIN LATER THIS EVENING...AND INTO SOUTHEAST WISCONSIN OVERNIGHT. THE ATMOSPHERE AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE INCREASES LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS EVENING AND OVERNIGHT. GEHRING
The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
9 thunderstorm wind, 3 lightning, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372916, 5372914, 5372913, 5372907, 5372908, 5372917, 5372915, 5372910, 5372909, 5372919, 5372911, 5372912, 5372918.